Controlled by birth control

What you don’t know about Depo-Provera may ruin your self-esteem, your peace of mind and your relationship

Depo-Provera shots give women peace of mind about unwanted pregnancy. But one of the possible side effects is a loss of interest in sex. So what’s the point?

Depo-Provera shots give women peace of mind about unwanted pregnancy. But one of the possible side effects is a loss of interest in sex. So what’s the point?

Photo By David Robert

I first started using birth control my freshman year of college. I discussed my options with a friendly female doctor at the Student Health Center at the University of Nevada, Reno. Within an hour or so, I walked back out of the center with a prescription for birth control pills.

But after a few months and a few extremely scary moments, I realized the pills just didn’t fit my lifestyle. I’ve never been a very routine-oriented person—some days I would wake up at 8 a.m., and other days I’d sleep until noon—so the advice to take the pill at the same time every day wasn’t working for me. Many days, sometimes two or three days in a row, I’d forget to take it and have a mini-crisis about whether I’d be a mommy in nine months.

So when I heard about Depo-Provera during my sophomore year, it seemed to be the answer to all my problems. I could go the Student Health Center and get a shot in the hip, and I’d be baby-free for the next three months. My boyfriend and I scraped up the 50 bucks for the shot and went on our merry childless way.

I didn’t have a period for two months and was, frankly, quite stoked about that. I’ve never been sold on the idea that bleeding once a month is a beautiful part of the Wonder of Life. But when my period did start, it went on … and on … and on … and to make matters worse, I didn’t have the $50 to get my next shot. I bled for about eight weeks straight. Eight freakin’ weeks. My roommates started worrying that I had anemia. I went back on the pill because it made the bleeding stop, but I soon gave up all forms of chemical contraception and relied on condoms.

A couple years later, my new boyfriend and I decided to give Depo-Provera another try. He told me his ex-girlfriend had been getting the shots for years and hadn’t had a period once in all that time. I rationalized that my weird experience was my fault—after all, I didn’t get that next shot when it was due, thus throwing my cycle all out of whack and inducing the Eight-Week Flood.

So I got another shot.

The problem with side effects is that you never really know if the drug is the cause. The folks at Depo-Provera says some women will experience nervousness, depression, insomnia, backache, acne and weight gain, among other things, as side effects of taking their drug—but what woman hasn’t experienced some or all of these at one point or another? I’ve been dealing with most of these “side effects” since I was 12 years old.

In my case, I didn’t realize what was happening in my body until the drug started wearing off, roughly six months after my last shot. Six months of depression, insomnia, acne and weight gain. Six months of stupid arguments, crying for no reason and low self-esteem. Six months of—how does one put this delicately—no desire whatsoever to participate in the baby-making process.

And I’m not alone, although I thought I was until I read a story titled “Can Depo-Provera Ruin Your Sex Life?” by Tom Grant of The Local Planet Weekly in Spokane, Wash. Grant spoke with a woman who lost her libido for two years. For two years, she could hardly stand to have her boyfriend touch her, much less get it on.

Pharmacia, the company that markets Depo-Provera, says the number of users who experience “decreased sexual desire” is between 1 and 5 percent. An Australian study says that number is more like 8 percent. But in an Internet survey conducted by a woman in Great Britain, 58 percent of the 3,000 users surveyed complained of a loss of libido, second only to weight gain (68 percent) and followed by aggression (56 percent) and depression (54 percent).

You’re fat, angry and depressed, and you hate sex. What’s not to like?

Of course, for the 58 percent of women who said their libido stalled, there are another 42 percent who said they never ran out of gas. But even if the numbers from Pharmacia are accurate, it means that out of the million or so Depo-Provera users in the United States, up to 50,000 women are currently running on empty. That’s roughly the population of Carson City.

Some people will read this story and indignantly assert that relationships aren’t all about sex, and those people are absolutely right. But in most loving, committed relationships, sex is not simply about the physical act of giving and receiving pleasure. If it were, our culture wouldn’t make such a big deal out of losing your virginity and who-slept-with-whom.

There are so many underlying emotions and issues in the sex act—not the least being love—and you can’t simply dissect sex from a relationship and expect everything else to run smoothly. How do you explain to your partner that you don’t want to have sex with him—ever—but that you nevertheless want to spend the rest of your life with him? How do you even find someone to spend your life with when you’re angry or depressed all the time?

If you’re on Depo-Provera now, take a good look at your life before and after the shot. Are you exhibiting emotions and behaviors that are totally out of character, or that have intensified since you started the drug? It may not be all in your head. Type “Depo-Provera side effects” into any Internet search engine and see what comes up; even I was surprised at some of the horror stories I found. Most importantly, don’t depend solely on doctors to tell you what’s good for you, because they may not even know themselves.

When I took Depo-Provera, I wanted the peace of mind that comes with knowing I wouldn’t risk pregnancy. Ironically, I ended up losing my peace of mind for six months. Don’t let it happen to you.